Pennsylvania, 2012

Flash Flood and Hail in Pennsylvania, July 28, 2012

July 28, 2012 · NWS CTP · 3 events in 3 counties and zones

Strong instability and deep moisture combined with a vigorous upper-level disturbance over the Lower Great Lakes and weak frontal boundary/inverted lee trough east of the Blue Ridge Mountains to produce isolated severe thunderstorms and localized heavy rainfall during the late afternoon and early evening hours. Slow steering motions aloft allowed thunderstorms to remain nearly stationary and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong instability and deep moisture combined with a vigorous upper-level disturbance over the Lower Great Lakes and weak frontal boundary/inverted lee trough east of the Blue Ridge Mountains to produce isolated severe thunderstorms and localized heavy rainfall during the late afternoon and early evening hours. Slow steering motions aloft allowed thunderstorms to remain nearly stationary and produce flash flooding in the Williamsport area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 3:33 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 28, 3:33 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT SAT JUL 28 2012

.SYNOPSIS...
LOW PRESSURE WILL TRACK EAST OF THE REGION OVERNIGHT...BRINGING AN
END TO RECENT UNSETTLED WEATHER. A RIDGE OF HIGH PRESSURE WILL BUILD
OVER THE REGION ON SUNDAY. AN UPPER LEVEL TROUGH WILL REDEVELOP
OVER THE NORTHEASTERN UNITED STATES AFTER THE WEEKEND...BRINGING A
RETURN TO UNSETTLED CONDITIONS AND DAILY CHANCES OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SEVERE THUNDERSTORM WATCH #535 IN EFFECT UNTIL 10PM EDT FOR THE
LOWER SUSQ RIVER VALLEY. THAT AREA IS ON THE NORTHWESTERN
PERIPHERY OF HIGHER CAPES AND HAVE SEEN ONE STRONG CELL MAINTAINED
AS IT TRACKED FROM ADAMS INTO YORK COUNTY OVER THE PAST HOUR. SUB
SEVERE GUSTS AND HEAVY DOWNPOURS HAVE BEEN THE STORY SO FAR...BUT
50 DBZ CORES ARE STARTING TO REACH WELL ABOVE 20K FEET.

DIURNALLY MAXIMIZED CONVECTION WILL PERSIST INTO THIS EVENING
ELSEWHERE. CAPES HAMPERED EARLIER BY LIMITED DESTABLIZATION DUE TO
EXTENSIVE LOW TO MID LEVEL CLOUDS OVER MUCH OF WESTERN AND CENTRAL
PA...AND WEAK SHEAR WILL KEEP SEVERE THREAT LOW FOR MOST.
EXCEPTION IS THE FAR SOUTHEAST WHERE SFC HEATING HAS ALLOWED T/TD
SPREADS FROM LOW- MID80S/~70...WHERE WATCH#535 IS IN EFFECT.

CELL MOTIONS ARE A CONCERN OVER NORTHWEST PA WITH SUCH LIGHT
WINDS AT 850MB AND THE REST OF THE BOUNDARY LAYER AND SLOWLY
ADVANCING SHEAR AXIS. NEW CONVECTION CONTS TO SPROUT OVER THE WEST
CENTRAL MOUNTAINS AND LAUREL HIGHLANDS EXTENDING INTO THE CENTRAL
MOUNTAINS.

LOCAL TRAINING AND BACKBUILDING OF CELLS BEING OBSERVED OVER MY
NORTHWEST COUNTIES AS THE SLOW MOVING UPPER SHEAR AXIS TRACKS SE.
ISSUED FLASH FLOOD WATCH FOR MY NORTHWEST QUADRANT THROUGH LATE
TONIGHT FOR THIS.

ACTIVITY WILL DECREASE IN INTENSITY LATER TONIGHT...BUT EXPECT
SHOWERS TO PERSIST ALONG AND AHEAD OF UPPER LEVEL SHEAR AXIS
PROPOGATING SOUTHEASTWARD ACROSS CENTRAL AND SOUTH CENTRAL PA.

COOLER AND DRIER AIR WORKS INTO NORTHWEST SECTIONS BEHIND THE
UPPER WAVE...ALLOWING TEMPS TO DIP INTO THE MID 50S THERE.
ELSEWHERE MINS SHOULD RANGE THROUGH THE 60S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
A CALM WIND...CLEARING SKIES AND SAT AFTN/EVE RAINFALL WILL
RESULT IN AREAS OF FOG SUN MORNING...ESP ACROSS THE WESTERN
COUNTIES.

ARRIVAL OF HIGH PRES AND ASSOC DRIER AIR MASS SHOULD ENSURE A DRY
SUNDAY OVER MOST...IF NOT ALL...OF THE AREA. HOWEVER...CAN/T RULE
OUT AN ISOLD PM SHRA/TSRA ACROSS EASTERN PA IN VICINITY OF STALLED
FRONTAL BNDRY ON THE E COAST. PTSUNNY SKIES AND ENS MEAN 850MB
TEMPS ARND 15C SHOULD TRANSLATE TO HIGHS CLOSE TO SEASONAL
AVERAGES...FROM THE U70S ALLEGHENIES...TO THE M80S SUSQ VALLEY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
AFTER A MAINLY DRY DAY ON SUNDAY...REST OF THE WEEK SHOWS
A WEAK UPPER LVL TROUGH NEAR PA FOR MUCH OF THE WEEK.

OVERALL...GENERAL UPPER AIR PATTERN SIMILAR AMONG MED RANGE
GUIDANCE FOR NEXT WEEK...ALL INDICATING A MEAN TROUGH IN THE
VICINITY OF PA...AS THE UPPER LVL RIDGE SHIFTS MORE TO THE WEST...
THAN IN RECENT DAYS. POSITION OF TROF AXIS JUST WEST OF PA WILL
BE FAVORABLE FOR DIURNALLY- ENHANCED PM SHRA/TSRA MON-WED. WED MAY
BE THE WETTEST DAY...AS TROF AXIS SWINGS ACROSS THE AREA...PROVIDING
THE BEST FOCUS FOR SHOWERS AND THUNDERSTORMS. WE MAY GET ONE DRY
DAY THURSDAY...AS HIGH PRES RIDGE AND DRIER AIR MASS BUILDS OVR
THE AREA.

MAIN CHANGE TO PACKAGE WAS TO CUT OUT MENTION OF SHOWERS WHERE
POSSIBLE...AND UP MIN TEMPS. HARD TO GET AS COOL AS GUIDANCE
HAS IT LATELY...SAME ISSUE AS LAST SUMMER. MAX TEMPS WILL BE
NEAR NORMAL.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A WEAK LOW PRESSURE SYSTEM WILL TRACK ACROSS PENNSYLVANIA
TODAY...BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. OVERALL CONDITIONS WILL LIKELY BY VFR...
BUT EXPECT PERIODS OF LOCAL RESTRICTIONS AS HEAVIER SHOWERS AND
TSTMS OCCASIONALLY IMPACT TAF SITES.

RIDGE OF HIGH PRESSURE BEGINS TO BUILD OVER THE REGION LATER
TONIGHT INTO SUNDAY. LINGERING LOW LEVEL MOISTURE AND CLEARING
SKIES WILL ALLOW FOG/STRATUS TO AGAIN LOWER VSBY/CIGS AFTER
MIDNIGHT.

ONCE THE FOG/STRATUS LAYER CLEARS TOMORROW MORNING...EXPECT VFR
FLYING CONDITIONS FOR THE REMAINDER OF THE DAY.

OUTLOOK...
SUN...AM FOG LIKELY. OTHERWISE VFR.
MON...MAINLY VFR. ISOLATED PM TSTM IMPACTS POSSIBLE.
TUE AND WED...MVFR POSS WITH PM RAIN SHOWERS AND SCTD TSRA.
THU...FOG POSSIBLE EARLY...OTHERWISE VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR PAZ004>006-010>012-
017-018.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...MARTIN
AVIATION...DEVOIR/MARTIN
Hazardous weather outlook, Jul 28, 12:37 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
137 PM EDT SAT JUL 28 2012

PAZ019-024>028-033>035-037-041-042-045-046-291745-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
137 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017-018-291745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-
137 PM EDT SAT JUL 28 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-056>059-063>066-291745-
FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
137 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A LOW PRESSURE SYSTEM TRACKING EAST ACROSS THE STATE WILL PRODUCE
THUNDERSTORMS ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS
THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WIND GUSTS OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ049>053-291745-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
137 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LOW PRESSURE SYSTEM TRACKING EAST ACROSS THE STATE WILL PRODUCE
THUNDERSTORMS ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS
THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WIND GUSTS OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 3:01 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT SAT JUL 28 2012

PAZ026>028-036-056-063-282030-
CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
PERRY PA-
401 PM EDT SAT JUL 28 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MIFFLIN...NORTH
CENTRAL FRANKLIN...NORTHWESTERN CUMBERLAND...SOUTHEASTERN
HUNTINGDON...WESTERN JUNIATA AND WESTERN PERRY COUNTIES...

AT 357 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
STRODES MILLS TO BLAIN TO DOYLESBURG...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT BLAIN...WALNUT AND KISTLER.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 192
AND 215.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522...
ROUTE 322/22...ROUTE 522.

LAT...LON 4060 7726 4032 7725 4010 7746 4013 7788
      4036 7776 4062 7768

FORECASTER: JUNG
Special weather statement, Jul 28, 3:20 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EDT SAT JUL 28 2012

PAZ036-064-282100-
ADAMS PA-FRANKLIN PA-
420 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN ADAMS COUNTIES...

AT 414 PM EDT...A STRONG THUNDERSTORM WAS NEAR WAYNESBORO...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT ROUZERVILLE AND CARROLL VALLEY.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30.

LAT...LON 3984 7765 3986 7718 3972 7722 3972 7767

FORECASTER: MARTIN
Special weather statement, Jul 28, 3:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 PM EDT SAT JUL 28 2012

PAZ046-049>053-282130-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SNYDER PA-
SOUTHERN LYCOMING PA-UNION PA-
435 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN UNION...MONTOUR...
NORTHEASTERN SNYDER...NORTHERN NORTHUMBERLAND...SOUTHEASTERN LYCOMING
AND WEST CENTRAL COLUMBIA COUNTIES...

AT 433 PM EDT...A STRONG THUNDERSTORM WAS NEAR VICKSBURG...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT
VICKSBURG...LEWISBURG...MONTANDON...WEST MILTON...MOORESBURG AND
WASHINGTONVILLE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 204 AND 234...I-180 BETWEEN MILE MARKERS 1
AND 11.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...ROUTE 15...STATE ROAD 45...STATE ROAD 118.

LAT...LON 4128 7662 4095 7641 4083 7703 4099 7713

FORECASTER: CERU
Special weather statement, Jul 28, 3:42 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT SAT JUL 28 2012

PAZ028-036-056-063-282115-
CUMBERLAND PA-FRANKLIN PA-JUNIATA PA-PERRY PA-
442 PM EDT SAT JUL 28 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FRANKLIN...
CENTRAL JUNIATA...CUMBERLAND AND EASTERN PERRY COUNTIES...

AT 441 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
ICKESBURG TO BLOSERVILLE TO SHIPPENSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT SHIPPENSBURG...NEW BLOOMFIELD...
NEWPORT AND BOILING SPRINGS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 206 AND 232...I-81 BETWEEN
MILE MARKERS 24 AND 59.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 322/22.

LAT...LON 4002 7774 4025 7743 4055 7742 4052 7699
      4044 7699 4042 7701 4039 7703 4037 7702
      4036 7699 4023 7700 4001 7729 4000 7736

FORECASTER: JUNG
Special weather statement, Jul 28, 4:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT SAT JUL 28 2012

PAZ052-053-058-282200-
COLUMBIA PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
504 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NORTHUMBERLAND...SOUTH
CENTRAL COLUMBIA AND WEST CENTRAL SCHUYLKILL COUNTIES...

AT 502 PM EDT...A STRONG THUNDERSTORM WAS NEAR RESLER...MOVING EAST
AT 10 MPH.

WIND GUSTS TO 50 MPH AND UP TO PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL
AFFECT REBUCK...TREVORTON AND FERNDALE.

THIS WILL IMPACT I-81 NEAR MILE MARKER 109.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...STATE ROAD 61.

LAT...LON 4070 7685 4083 7684 4086 7680 4090 7642
      4063 7642

FORECASTER: CERU
Special weather statement, Jul 28, 4:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT SAT JUL 28 2012

PAZ012-037-041-045-046-049-282200-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-TIOGA PA-UNION PA-
530 PM EDT SAT JUL 28 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LYCOMING...EAST
CENTRAL CLINTON...NORTH CENTRAL UNION AND SOUTH CENTRAL TIOGA
COUNTIES...

AT 528 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES EAST OF CEDAR RUN TO LITTLE PINE STATE PARK TO AVIS...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT SALLADASBURG...COLLOMSVILLE AND
COGAN STATION.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 189 AND 203...I-180 BETWEEN MILE MARKERS 25
AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14...STATE ROAD 120.

LAT...LON 4156 7702 4130 7694 4102 7701 4110 7747
      4138 7740 4165 7747

FORECASTER: JUNG

The radar

The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cumberland

When
July 28, 4:30 PM EST
Where
Cumberland County, Shippensburg
Measured
1 in hail
Reported by
State Official
Coordinates
40.050, -77.520

Flash Flood, Lycoming

When
July 28, 5:45 PM EST to 7:08 PM EST
Where
Lycoming County, 0.89 mi WSW of Garden View to 1.47 mi W of Duboistown
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.245, -77.066

Heavy thunderstorm rains (1-2 inches in less than one hour) caused urbanized flash flooding in downtown Williamsport. Numerous roads were flooded with approximately 15-20 occupied vehicles stranded in standing water. Local emergency officials and fire departments took part in several water rescues. Some roads were damaged due to wash-outs from the flash flooding. The Lycoming County Emergency Operations Center was activated for about two hours due to the flooding.

Thunderstorm Wind, Lancaster

When
July 28, 6:05 PM EST
Where
Lancaster County, 0.69 mi S of Holtwood
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.820, -76.330

Thunderstorm winds estimated near 70 mph knocked down numerous trees and utility wires in Holtwood. A funnel cloud was observed by the public as the storm moved over Holtwood Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386980, 386979, 386981.